Colorado, 2020

Hail and Damaging Winds in Colorado, July 3, 2020

July 3, 2020 · NWS GLD · 4 events in 2 counties and zones

Discrete and clustered thunderstorms formed along and behind a SE-NW oriented boundary associated with an upper level disturbance moving east across eastern Colorado. As the boundary moved closer to the CO-KS border, the storms merged into a linear system extending from Kit Carson County north into Wyoming.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Discrete and clustered thunderstorms formed along and behind a SE-NW oriented boundary associated with an upper level disturbance moving east across eastern Colorado. As the boundary moved closer to the CO-KS border, the storms merged into a linear system extending from Kit Carson County north into Wyoming. To the south in Cheyenne County, a separate cluster of storms extended across the state line into Greeley County, KS. The storms produced up to ping pong sized hail in Cheyenne County and a 61 mph wind gust in Kit Carson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 3, 4:16 PM MST, 44 minutes earlier.

Area forecast discussion, Jul 3, 4:16 PM MST, 44 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
516 PM MDT Fri Jul 3 2020

.SHORT TERM...(This afternoon through Saturday night)
Issued at 137 PM MDT Fri Jul 3 2020

Latest upper air analysis shows the ridge centered over the Raton
Mesa area, with the axis extending north over the High Plains.  To
the east a MCV from last night's storm activity was slowly moving
eastward.  Satellite imagery shows convection starting along the
Rockies and Raton Mesa.  A the surface a weak trough was located
near the KS/CO border extending southeast to northwest.

For the afternoon an upper level short wave will move off the
Rockies to the east.  Am expecting the storm activity to move east
ahead of it.  As it nears the surface trough, storm activity may
begin to form along the trough during the late afternoon, which is
later than prior thinking.  The unknown factor is what influence the
outflow winds from the MCV to the east will have on storm activity.
It may cause storms to develop earlier along the surface trough.

This evening storms will continue to move east-southeast following
the corridor of higher moisture along the weak surface trough. A LLJ
nose will form over the weak surface trough, which will strengthen
lift there.  MLCINH indicates the environment becomes more stable
east of the CO border, so am doubtful severe weather will last long
as it exits CO moving east. Storm activity will likely shift
southeast out of the forecast area, exiting Greeley and Wichita
counties around midnight.

Storms should begin to form a line either as they enter the forecast
area or just before entering.  ML CAPE and 700-850mb theta-e
indicate an axis of higher moisture to fuel storms, which is co-
located with the weak trough.  This may cause storms to increase in
intensity as they move into the forecast area.  Deep layer shear is
similar to yesterday, 30 kts, 0-3km helicity is also the same at
around 100 m2/s2 along the surface trough.  However ML CAPE is
almost half of what it was yesterday, which will greatly affect
storm intensity.  With this in mind, am thinking the severe threat
will be on the lower end of the spectrum, with the threats being
hail up to golf ball size, wind gusts up to 70 MPH, and torrential
rainfall.  The threat for severe weather will be tied to the surface
trough where the best moisture will be available, the strongest
lift, and the strongest effective shear.  As storms storms form a
line the threat will shift from hail to wind.  Torrential rainfall
is favored due to the slow storm movement of 5 MPH, which should
increase when the line forms.  The higher rainfall amounts should
occur where no rain fell yesterday, which should reduce the
likelihood of flash flooding.  In addition, storms should be moving
fast enough to negate more than minimal flooding.

Confidence is moderate that storms will become severe and produce
the hail and wind threats mentioned.  Impacts will be tree limbs
blown off, hail damage to vehicles and structures, and low
visibility in the rainfall.

Saturday will be a similar setup with a weak upper level short wave
trough moving in from the west.  Storm activity will precede the
trough east.  The difference is this trough will be focused more to
the southwest of the forecast area instead of the west like
yesterday and today.  The deep layer shear is even weaker than
yesterday, around 15-20 kts.  The 700-500mb lapse rates are not as
steep as yesterday.  With both these factors in mind, confidence of
large hail occurring is low.  The DCAPE looks to be similar to today
but not as high, so wind gusts around 60 MPH may occur with the
strongest storms.  Storm movement will be slow again over the same
part of the forecast area as this evening, leading to a concern for
torrential rainfall. While confidence is not quite high enough for a
flood watch today, one may be needed for Cheyenne County CO tomorrow
depending on how much rainfall occurs this evening.  Storm activity
should move south of the forecast area not long after midnight.

.LONG TERM...(Sunday through Friday)
Issued at 320 PM MDT Fri Jul 3 2020

Long range guidance suggests that ridging aloft will prevail over
the Central High Plains in this period -- though considerable
uncertainty exists with regard to the precise orientation/
amplitude of the the ridge (and the Tri-State area's proximity to
the mid-latitude westerlies) -- much of which will depend on the
evolution of shortwave energy moving ashore the Pacific coast
throughout the week. With this in mind, above normal temperatures
will persist. Isolated diurnal convection will be possible during
the late aft/eve hours...mainly in the climatologically favored
areas (i.e. lee of the Rockies into portions of Eastern Colorado).
It should be noted that periods of enhanced convective coverage
/episodic severe weather/ will be possible in assoc/w any eastward
vacillation of the mid-latitude westerlies.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 515 PM MDT Fri Jul 3 2020

Mainly VFR conditions thru the forecast period for both
terminals. Both sites will see a mix of SCT-BKN250. KGLD could
see VCTS from 00z-03z Saturday.

Winds for KGLD, SE 10-20kts thru 04z Saturday, then becoming S
around 10kts. By 05z W around 10kts becoming SE by 13z.

Winds for KMCK, SE around 10-15kts thru 07z Saturday, then
light/variable. By 15z, SE around 10kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...VINCENT
AVIATION...JN
Hazardous weather outlook, Jul 3, 9:48 AM MST, 7 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1048 AM MDT Fri Jul 3 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041700-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1048 AM MDT Fri Jul 3 2020 /1148 AM CDT Fri Jul 3 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe thunderstorms will move into western Kit Carson,
Cheyenne, and Yuma counties by 6 PM MDT. The main threats with these
storms will be wind gusts up to 70 MPH, hail up to golf ball size,
and torrential rainfall. The threats will change from hail to wind as
the storms form a line. The thunderstorm activity should remain west
of a Benkelman to Brewster and Leoti line. The threat for severe
weather will end around midnight.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Severe thunderstorms may form Saturday afternoon and evening west of
a Benkelman to Goodland and Leoti line. Main threats will be wind
gusts around 60 MPH and torrential rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon. Any weather reports
through social media or by phone are appreciated.

JTL

In the hours before

Local storm report, Jul 3, 11:09 AM MST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1209 PM MDT FRI JUL 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 AM     TSTM WND GST     5 S BURLINGTON          39.23N 102.28W
07/03/2020  M54 MPH          KIT CARSON         CO   ASOS

            PEAK WIND GUST FROM THE SOUTH AT 54 MPH
            MEASURED AT THE ASOS IN BURLINGTON (KITR) AT
            1120 UTC. THE OBSERVATION IN BURLINGTON WAS
            NOT REPORTING A THUNDERSTORM OR
            PRECIPITATION AT THE TIME, HOWEVER, AN
            INTENSIFYING THUNDERSTORM WAS LOCATED 12
            MILES TO THE SOUTH (ON THE KIT
            CARSON/CHEYENNE COUNTY BORDER), AND THE ASOS
            WAS REPORTING LIGHTNING DISTANT SE/S.

&&

VINCENT
Local storm report, Jul 3, 2:35 PM MST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
335 PM MDT FRI JUL 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             12 N BETHUNE            39.48N 102.42W
07/02/2020  E1.00 INCH       KIT CARSON         CO   PUBLIC

            DELAYED SOCIAL MEDIA REPORT OF QUARTER SIZE
            HAIL 12 MILES NORTH OF BETHUNE AT 4:25 PM
            MDT ON THURSDAY JULY 02. TIME ESTIMATED VIA
            RADAR.

&&

VINCENT
Local storm report, Jul 3, 3:35 PM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
435 PM MDT FRI JUL 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     HEAVY RAIN       12 SSE GOVE             38.80N 100.41W
07/02/2020  M1.50 INCH       GOVE               KS   TRAINED SPOTTER

&&

MRC
Local storm report, Jul 3, 3:44 PM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
444 PM MDT FRI JUL 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      15 SSE GOVE             38.75N 100.39W
07/02/2020                   GOVE               KS   TRAINED SPOTTER

            SPOTTER REPORTED FLOODED ROAD WHILE DRIVING
            ~4 MI SSE OF RESIDENCE NEAR CTY RD 58.

&&

MRC
Local storm report, Jul 3, 4:23 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
523 PM MDT FRI JUL 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     HEAVY RAIN       12 SSE GOVE             38.80N 100.41W
07/02/2020  M1.50 INCH       GOVE               KS   TRAINED SPOTTER

            STORM RAINFALL TOTAL.

&&

MRC
Special weather statement, Jul 3, 4:36 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Goodland KS
536 PM MDT Fri Jul 3 2020

COZ092-040000-
Cheyenne County CO-
536 PM MDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 600 PM MDT...

At 536 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Kit Carson, or 26 miles southwest of Cheyenne Wells,
moving northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Cheyenne County in east central Colorado.

LAT...LON 3872 10299 3874 10256 3861 10255 3862 10299
TIME...MOT...LOC 2336Z 235DEG 30KT 3866 10280

024

The radar

The Pueblo radar (KPUX), 121 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Cheyenne

When
July 3, 5:00 PM MST
Where
Cheyenne County, 5.75 mi SSW of Kit Carson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.692, -102.816

Thunderstorm Wind, Cheyenne

When
July 3, 5:19 PM MST
Where
Cheyenne County, 3.28 mi SSE of Kit Carson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.726, -102.757

Trained spotter reported estimated 60 mph wind gusts with sustained winds of 30 to 40 mph. Pea size hail was also reported at the location.

Hail, Cheyenne

When
July 3, 6:02 PM MST
Where
Cheyenne County, 15.3 mi NNW of Firstview
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.027, -102.632

Quarter to ping pong ball sized hail reported.

Thunderstorm Wind, Kit Carson

When
July 3, 8:04 PM MST
Where
Kit Carson County, 4.87 mi S of Burlington
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.230, -102.280

ASOS station KITR at the Kit Carson County Airport measured a 61 mph wind gusts as a line of storms passed over the location.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901836, 901842, 901840, 901851.